Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 61, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 21, 2013, 9:02 PM CDT for Ramsey County, Towner County, Walsh County, North Dakota. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2013, 9:02 PM CDT (02:02 UTC)
- Expired
- Jul 21, 2013, 10:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ramsey County, ND, Towner County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 140 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 9:05 PM CDT | TSTM WND DMG | Starkweather, ND | 3 INCH BRANCHES DOWN |
| Jul 21, 9:08 PM CDT | TORNADO | 1 S Starkweather, ND | REPORTED SIGHTING OF A BRIEF TORNADO ALONG HWY 20...DOWNING A FEW HIGH LINE WOODEN POWER POLES. TIME ESTIMATED FROM RADAR. |
| Jul 21, 9:15 PM CDT | TSTM WND DMG | 3 Se Starkweather, ND | HAIL DAMAGE TO CROPS. ALSO MAINLY SMALL BRANCHES DOWN...WITH ONE UPROOTED TREE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 2:43 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1626 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1780 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
405
WUUS53 KFGF 220202
SVRFGF
NDC071-095-099-220300-
/O.NEW.KFGF.SV.W.0061.130722T0202Z-130722T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
902 PM CDT SUN JUL 21 2013
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
EXTREME SOUTHEASTERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...
NORTHWESTERN WALSH COUNTY IN NORTHEAST NORTH DAKOTA...
* UNTIL 1000 PM CDT
* AT 901 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES EAST OF
CANDO...AND MOVING EAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HAMPDEN AROUND 915 PM CDT.
DERRICK AROUND 920 PM CDT.
EDMORE AROUND 930 PM CDT.
FAIRDALE AROUND 945 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE ADAMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4855 9900 4855 9804 4829 9800 4829 9901
TIME...MOT...LOC 0202Z 272DEG 34KT 4846 9884
HAIL...1.00IN
WIND...60MPH
$$
HOPPES1 follow-up statement
383
WWUS53 KFGF 220248
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
948 PM CDT SUN JUL 21 2013
NDC095-220257-
/O.CAN.KFGF.SV.W.0061.000000T0000Z-130722T0300Z/
TOWNER ND-
948 PM CDT SUN JUL 21 2013
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN TOWNER
COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4854 9858 4855 9804 4829 9800 4829 9877
TIME...MOT...LOC 0247Z 283DEG 35KT 4835 9823
$$
NDC071-099-220300-
/O.CON.KFGF.SV.W.0061.000000T0000Z-130722T0300Z/
RAMSEY ND-WALSH ND-
948 PM CDT SUN JUL 21 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WALSH AND NORTHEASTERN RAMSEY COUNTIES UNTIL 1000 PM CDT...
AT 945 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF LAWTON...AND MOVING EAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ADAMS AROUND 955 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4854 9858 4855 9804 4829 9800 4829 9877
TIME...MOT...LOC 0247Z 283DEG 35KT 4835 9823
HAIL...1.00IN
WIND...60MPH
$$
HOPPESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:38 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 21, 6:38 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 638 PM CDT SUN JUL 21 2013 .UPDATE... ISSUED AT 633 PM CDT SUN JUL 21 2013 LINE OF DEEP CONVECTION EXTENDING FROM NEAR PILOT MOUND MB TO RUGBY AND WEST OF BIS. BASED ON CURRENT TIMING ADJUSTED POPS DELAYING HIGHER POPS ACROSS NW AND KEEPING SOUTHERN FA DRY LONGER. NO OTHER CHANGES THIS UPDATE. && .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 303 PM CDT SUN JUL 21 2013 MAIN CHALLENGE CONTINUES TO BE TSTM CHANCES AND SEVERITY FOR TONIGHT. LATEST MODEL GUIDANCE CONTINUES TO SUPPORT A THREAT FOR PORTIONS OF THE FA BUT EARLY ON MAINLY FOR THE KDVL REGION AS IT SHOULD TAKE A WHILE TO REACH THE RED RIVER VALLEY. CURRENTLY HAVE A COLD FRONT WORKING INTO FAR NORTHWEST ND WITH AN AREA OF LOW PRESSURE THERE AS WELL. A WARM FRONT EXTENDS SE FROM THIS LOW DOWN TO NEAR KBIS AND KABR. IN THIS WARM SECTOR DEW POINTS ARE GENERALLY IN THE LOW TO MID 60S WITH TEMPS IN THE 80S. EAST OF THE WARM FRONT DEW POINTS HAVE BEEN SLOW TO RECOVER FROM MORNING LOWS WITH 50S STILL COMMON. THERE HAS BEEN A WEAK TSTM COMPLEX OVER SOUTHWEST MANITOBA RIDING AHEAD OF THE MAIN SHORT WAVE. THIS SHOULD GET INTO THE FAR NW FA IN THE NEXT HOUR OR SO. INSTABILITY IS WEAK OUT AHEAD OF THIS INITIAL COMPLEX BUT IT MAY CONTINUE TO MOVE EAST ALONG THE BORDER WITH THE UPPER JET DYNAMICS IN PLACE. THE SEVERE THREAT SHOULD BE BEHIND THIS COMPLEX CLOSER TO THE COLD FRONT AND SFC LOW OVER WESTERN ND. INSTABILITY IS BETTER HERE WITH THE ABOVE MENTIONED WARMER AND MOIST AIR. THE MAIN SHORT WAVE ENERGY APPEARS TO BE LOCATED OVER SOUTHERN ALBERTA WHICH IS NEARING THE SFC BOUNDARY. WITH THE WAVE AND THE UPPER JET ENERGY A MORE ORGANIZED TSTM COMPLEX IS EXPECTED TO GET UNDERWAY OUT WEST. SPC HAS ISSUED MCD 1456 AND A NEW TORNADO WATCH FOR PORTIONS OF WESTERN AND CENTRAL ND. THERE HAVE BEEN A COUPLE OF CELLS THAT HAVE POPPED UP NEAR KISN THAT MAY BE THE START OF SOME STRONGER CELLS. NOT EXPECTING ANY STRONG STORMS TO APPROACH OUR WESTERN FA FOR A FEW MORE HOURS YET SO WE WILL HAVE TIME TO WATCH AND SEE HOW THINGS DEVELOP. LATEST RAP BRINGS SOME STORMS INTO OUR WESTERN FA IN THE 01-02Z MON TIME FRAME. NSSL WRF IS A LITTLE FASTER AND AS MENTIONED IN AN EARLIER AFD UPDATE IT DID BRING TSTMS A LOT FURTHER SOUTH THAN WHAT IS ANTICIPATED. FOLLOWED MORE CONTINUITY AND KEPT HIGHER PCPN CHANCES ACROSS THE NORTHERN HALF OF THE FA TONIGHT WITH LOWER CHANCES ACROSS THE SOUTH. THE COMBINATION OF THE LOW LEVEL JET UPPER JET AND THE WAVE SHOULD KEEP SHOWERS AND TSTMS GOING AFTER DARK JUST NOT SURE HOW LONG THE SEVERE POTENTIAL WILL GO. LEFT SOME LINGERING LOW PCPN CHANCES ACROSS THE EAST ON MONDAY MORNING WITH DRYING ACROSS THE WEST. SHOULD BE A FAIRLY NICE DAY WITH DRIER AIR MOVING BACK IN WITH NORTHWEST WINDS. MON NIGHT WILL BE A LITTLE COOL AGAIN ESPECIALLY ACROSS THE NORTH. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 303 PM CDT SUN JUL 21 2013 SHOULD REMAIN DRY TUE WITH FAIRLY LIGHT WINDS DUE TO THE PROXIMITY OF THE SFC HIGH. CHANCES FOR PCPN RETURN BY TUE NIGHT AND WED ALTHOUGH MODELS NOT IN VERY GOOD AGREEMENT ON THE DETAILS. WEDNESDAY NIGHT-SUNDAY...12Z MODELS MAINTAIN SIMILAR IDEA AS PREVIOUS RUNS. NORTHWEST FLOW ALOFT INTO FRIDAY WITH UPPER RIDGING BUILDING INTO THE REGION FOR THE WEEKEND. THERE WILL BE SLIGHT THUNDERSTORM CHANCES WITH ANY UPPER WAVE WITHIN THE NORTHWEST FLOW ALOFT...WITH THESE CHANCES ENDING ONCE THE RIDGING BUILDS INTO THE REGION. TEMPERATURES NEAR OR SLIGHTLY BELOW NORMAL VALUES. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 633 PM CDT SUN JUL 21 2013 STORMS WILL TAKE A LITTLE LONGER GETTING INTO FA BASED ON CURRENT CELL SPEED. MADE SOME MINOR ADJUSTMENTS TO TIMING HOWEVER KEPT VFR CONDITIONS GOING ALTHOUGH COULD SEE SOME MVFR CONDITIONS UNDER STRONGER STORMS. MAINTAINED DRY FORECAST FOR NOW AT FAR AND BJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...VOELKER SHORT TERM...GODON LONG TERM...GODON/TG AVIATION...VOELKER
Hazardous weather outlook, Jul 21, 7:30 AM CDT, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 730 AM CDT SUN JUL 21 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221230- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 730 AM CDT SUN JUL 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON IN THE DEVILS LAKE BASIN...SPREADING EAST THROUGH THE RED RIVER VALLEY AND INTO PARTS OF EXTREME NORTHWEST MINNESOTA THIS EVENING. LOW PRESSURE WILL MOVE SOUTHEAST FROM ALBERTA AND INTO NORTHWESTERN NORTH DAKOTA THIS AFTERNOON AND THEN EAST INTO NORTHERN MINNESOTA LATE TONIGHT. THUNDERSTORMS WILL FORM IN NORTHWEST AND NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND THEN INTENSIFY AND SPREAD INTO EASTERN NORTH DAKOTA LATE THIS AFTERNOON AND EVENING THEN WEAKEN A BIT IN INTENSITY AS THEY MOVE INTO NORTHWESTERN MINNESOTA OVERNIGHT. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS AND HAIL. THE MAIN SEVERE WEATHER THREAT AREA IS ALONG AND WEST OF A ROSEAU TO FARGO TO LISBON LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE CHANCES FOR THUNDERSTORMS WEDNESDAY AND THURSDAY...BUT SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. DTR
In the hours before
Special weather statement, Jul 21, 8:03 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
803 PM CDT SUN JUL 21 2013
NDZ006-007-220145-
CAVALIER ND-TOWNER ND-
803 PM CDT SUN JUL 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER AND NORTHWESTERN
CAVALIER COUNTIES UNTIL 845 PM CDT...
AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 32 MILES NORTH OF CANDO...OR 48 MILES WEST OF LANGDON...
MOVING TO THE EAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
ROCKLAKE AROUND 810 PM CDT.
SARLES AROUND 825 PM CDT.
CALVIN AROUND 830 PM CDT.
CLYDE AROUND 835 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4901 9945 4901 9905 4899 9862 4874 9869
4879 9950
TIME...MOT...LOC 0103Z 280DEG 34KT 4893 9932
HOPPESSpecial weather statement, Jul 21, 8:51 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 851 PM CDT SUN JUL 21 2013 NDZ006-007-015-220230- CAVALIER ND-RAMSEY ND-TOWNER ND- 851 PM CDT SUN JUL 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER...NORTHERN RAMSEY AND SOUTHWESTERN CAVALIER COUNTIES UNTIL 930 PM CDT... AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 7 MILES EAST OF CANDO...OR 29 MILES NORTH OF DEVILS LAKE...MOVING TO THE EAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... STARKWEATHER AROUND 900 PM CDT. HAMPDEN AROUND 920 PM CDT. DERRICK AROUND 925 PM CDT. NEKOMA AND EDMORE AROUND 930 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4860 9832 4837 9832 4838 9918 4861 9918 TIME...MOT...LOC 0151Z 272DEG 34KT 4851 9904 HOPPES
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:03 PM CDT | Special Weather Statement | FGF | Towner | 42 min |
| Jul 21, 8:51 PM CDT | Special Weather Statement | FGF | Ramsey | 39 min |
| Jul 21, 9:07 PM CDT | Tornado Warning | FGF | Ramsey, Walsh | 38 min |
| Jul 21, 9:59 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Ramsey, Walsh | 61 min |
| Jul 21, 11:00 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 60 min |
| Jul 21, 11:54 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 51 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.